Toxicology Brief: Helping animals exposed to the herbicide paraquat - Veterinary Medicine
  • SEARCH:
Medicine Center
DVM Veterinary Medicine Featuring Information from:

ADVERTISEMENT

Toxicology Brief: Helping animals exposed to the herbicide paraquat


VETERINARY MEDICINE


Irrespective of the administration route, absorbed and circulating paraquat is rapidly, selectively, and actively sequestered in type I and type II alveolar cells and Clara cells by an energy-dependent diamine/polyamine transport mechanism that follows saturation kinetics.10 The lungs have the greatest paraquat retention and, thus, the highest concentration of paraquat of any of the tissues four hours after ingestion.2 At four hours, the paraquat concentration in the lungs is about 10 times higher than at other selective accretion sites (e.g. kidneys, brain, adrenal glands).2 By four to 10 days after exposure, the paraquat concentration in the lungs is about 30 to 80 times higher than in plasma. The half-life of paraquat in the lungs is about 24 hours. Because of paraquat's rapid excretion, the paraquat concentration in the lungs and other tissues may fall below detectable limits in animals that die of this agent's delayed effects.2,3,11

Systemically circulating paraquat is actively excreted by renal proximal tubules by using a divalent/polyvalent organic cation/hydrogen ion exchanger mechanism.2,12,13 In rodents, urine paraquat concentrations rapidly decrease over the first 24 hours after ingestion. But paraquat can be detected in rodent urine up to 15 days after ingestion, despite the absence of detectable paraquat concentrations in the serum.2

Mechanism of action

Although paraquat is excreted largely unchanged, it undergoes extensive cyclic oxidation-reduction reactions in mammalian tissues in vivo. This redox cycling produces oxygen and hydroxyl, and the ensuing free-radical-mediated damage to cellular macromolecules, particularly membrane lipids, is primarily responsible for paraquat's toxic effects.2 Tissue damage is typically confined to selective paraquat accumulation sites (e.g. type I and type II alveolar cells, Clara cells, renal proximal tubular epithelia). Contact of mucosal surfaces and skin with concentrated paraquat solutions may also result in marked tissue damage.

Clinical signs and diagnostic tests

Single-dose paraquat poisoning has been classified into three dose-related syndromes2:

1. High-dose, fulminant, systemic poisoning with death occurring one to four days after ingestion due to a combination of acute pulmonary edema, renal failure, hepatocellular damage, necrosis of both intrahepatic and extrahepatic bile ducts and the gallbladder, adrenal failure, and biochemical disturbances;

2. Subacute poisoning with a slower onset of organ failure and eventual death from pulmonary edema and respiratory failure;

3. A low-dose, late, irreversible pulmonary fibrosis syndrome with death ensuing several days to several weeks after exposure.

Typically, early clinical signs of paraquat toxicosis involve acute gastrointestinal upset, particularly vomiting, since paraquat is a gastrointestinal irritant.3-6,8 Other common clinical signs include anorexia, inappetence, and lethargy. These clinical signs, frequently combined with a history of consumption of unknown food items, often lead to an initial misdiagnosis of acute gastroenteritis. The inclusion of emetics in concentrated paraquat formulations may increase the risk of misdiagnosis.

Clinical experience gained during the recent outbreak in Portland demonstrates that elevated serum lipase activities are common at presentation. This elevation may lead to an initial presumptive diagnosis of acute pancreatitis. Stasis of the pancreatic duct, pancreatic failure, and elevated serum amylase activities have been detected in cases of paraquat poisoning in people.14-16 In people, the severity of pancreatic injury at the time of initial treatment helps to predict survival from acute paraquat poisoning.15 However, serum lipase activities are also commonly increased in dogs with compromised renal function.17 Thus, hyperlipasemia may be a secondary consequence of paraquat-induced acute renal failure rather than the result of direct damage to the exocrine pancreas.

Concentrated paraquat solutions cause severe irritation to the skin and mucous membranes; oropharyngeal pain and swelling followed by ulceration and mucosal sloughing a few days later are common.2 In extreme cases, complete sloughing and perforation of the esophagus can occur.

Evidence of compromised renal function (i.e. increased blood urea nitrogen and creatinine concentrations) and mild systemic hypertension are also often present at admission. Death after paraquat ingestion is typically caused by an insidious and irreversible form of respiratory failure. The time of onset of the respiratory syndrome after paraquat poisoning is dose-related and may occur a few days to more than a week after exposure.2


ADVERTISEMENT

Source: VETERINARY MEDICINE,
Click here